The St. Joseph County Council met on Tuesday evening, December 5. During the public comment period at the close of the meeting, about 30 healthcare workers and concerned citizens spoke out against the possibility that a new facility would open in South Bend offering chemical abortion (RU-486). My contribution was a brief review of maternal physiological risks associated with this heinous practice.
All medical interventions are accompanied by risk, and we accept those risks when they’re outweighed by the potential benefits. Even a simple Band-Aid can present the risk of injury for those with very fragile skin, or even an allergic reaction, but we don’t think about it too much because the risk is so small.
The same rule applies to medications – like a simple dose of Tylenol, that we take without much thought because the risks are so minimal. But we can be allergic to Tylenol and other drugs, or we can experience a variety of adverse reactions if those drugs interact with our bodies in unexpected ways.
Most drugs have been used and/or studied so long that their side effects and risks are well known. Such is the case with mifepristone and misoprostol, the two drugs that together make up RU-486, the chemical (or medical) abortion procedure under consideration tonight.
Among the side effects that women who take these drugs may experience are these:
- Nausea, vomiting, and diarrhea
- Significant cramping and pelvic pain
- Insomnia, anxiety, and dizziness
- Headaches, along with back and leg pain
More serious complications, while uncommon, include the possibility of:
- Heavy bleeding, lasting day, weeks, and even months, and sometimes requiring blood transfusions
- Large uterine blood clots or even incomplete expulsion of fetal remains from the uterus
- Infection, including the possibility of sepsis (or whole body infection), which can be deadly
- Additional complications associated with an undetected ectopic (or tubal) pregnancy, which would be a medical emergency
Proponents of medical abortion argue that these risks, even the serious ones, can be handled if and when they arise, but keep in mind that women only receive the first dose of the two-dose regimen in a clinical setting. She’ll return home after that – or, if she’s from out of town, to a motel room – to take that second drug, and then face any complications or problems on her own.
Consider, too, that these possible side effects and risks are grave enough that women must be warned about them and sign an informed consent before receiving the abortion drugs. Like I said, all medical interventions have risks, and we have to weigh risks against benefits.
But the risks associated with medical abortion are high, too high, even if you want to argue that abortion is a “benefit.” RU-486 is a dangerous regimen, and it has no place in our community.